Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Balanced multi-wavelets in $\mathbb R^s$
HTML articles powered by AMS MathViewer

by Charles K. Chui and Qingtang Jiang PDF
Math. Comp. 74 (2005), 1323-1344 Request permission


The notion of $K$-balancing was introduced a few years ago as a condition for the construction of orthonormal scaling function vectors and multi-wavelets to ensure the property of preservation/annihilation of scalar-valued discrete polynomial data of order $K$ (or degree $K-1$), when decomposed by the corresponding matrix-valued low-pass/high-pass filters. While this condition is indeed precise, to the best of our knowledge only the proof for $K=1$ is known. In addition, the formulation of the $K$-balancing condition for $K\ge 2$ is so prohibitively difficult to satisfy that only a very few examples for $K=2$ and vector dimension 2 have been constructed in the open literature. The objective of this paper is to derive various characterizations of the $K$-balancing condition that include the polynomial preservation property as well as equivalent formulations that facilitate the development of methods for the construction purpose. These results are established in the general multivariate and bi-orthogonal settings for any $K\ge 1$.
  • K. Attakitmongcol, D. P. Hardin, D. M. Wilkes, Multiwavelet prefilters II: Optimal orthogonal prefilters, IEEE Tran. Image Proc., 10 (2001), 1476–1487.
  • Charles K. Chui, Multivariate splines, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 54, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1988. With an appendix by Harvey Diamond. MR 1033490, DOI 10.1137/1.9781611970173
  • C. K. Chui, Q. T. Jiang, Multivariate balanced vector-valued refinable functions, In Mordern Development in Multivariate Approximation, ISNM 145, 71–102, V.W. Haussmann, K. Jetter, M. Reimer, and J. Stöckler (eds.), Birhhäuser Verlag, Basel, 2003.
  • Charles K. Chui and Jian-ao Lian, A study of orthonormal multi-wavelets, Appl. Numer. Math. 20 (1996), no. 3, 273–298. Selected keynote papers presented at 14th IMACS World Congress (Atlanta, GA, 1994). MR 1402703, DOI 10.1016/0168-9274(95)00111-5
  • George C. Donovan, Jeffrey S. Geronimo, Douglas P. Hardin, and Peter R. Massopust, Construction of orthogonal wavelets using fractal interpolation functions, SIAM J. Math. Anal. 27 (1996), no. 4, 1158–1192. MR 1393432, DOI 10.1137/S0036141093256526
  • Jeffrey S. Geronimo, Douglas P. Hardin, and Peter R. Massopust, Fractal functions and wavelet expansions based on several scaling functions, J. Approx. Theory 78 (1994), no. 3, 373–401. MR 1292968, DOI 10.1006/jath.1994.1085
  • D. P. Hardin, D. W. Roach, Multiwavelet prefilters I: Orthogonal prefilters preserving approximation order $p\le 2$, IEEE Tran. Circuits and System-II 45 (1998), 1119–1125.
  • Rong-Qing Jia and Qing-Tang Jiang, Approximation power of refinable vectors of functions, Wavelet analysis and applications (Guangzhou, 1999) AMS/IP Stud. Adv. Math., vol. 25, Amer. Math. Soc., Providence, RI, 2002, pp. 155–178. MR 1887509, DOI 10.1090/amsip/025/13
  • R. Q. Jia, Q. T. Jiang, Spectral analysis of transition operators and its applications to smoothness analysis of wavelets, SIAM J. Matrix Anal. Appl. 24 (2003), 1071–1109.
  • Rong-Qing Jia, Qingtang Jiang, and Zuowei Shen, Distributional solutions of nonhomogeneous discrete and continuous refinement equations, SIAM J. Math. Anal. 32 (2000), no. 2, 420–434. MR 1781224, DOI 10.1137/S0036141099350882
  • Qingtang Jiang, Multivariate matrix refinable functions with arbitrary matrix dilation, Trans. Amer. Math. Soc. 351 (1999), no. 6, 2407–2438. MR 1650101, DOI 10.1090/S0002-9947-99-02449-6
  • J. Lebrun, Balancing Multiwavelets, PhD Thesis, Swiss Federal Institute of Technology, Lausanne, Switzerland, 2000.
  • J. Lebrun, M. Vetterli, Balanced multiwavelets: Theory and design, IEEE Trans. Signal Processing 46 (1998), 1119–1125.
  • J. Lebrun, M. Vetterli, High order balanced multiwavelets, In Proc. IEEE Int. Conf. Acoust., Speech, Signal Processing (ICASSP), Seattle, 1998.
  • J. A. Lian, C. K. Chui, Balanced multi-wavelets with short filters, IEEE Signal Processing Letters, 11 (2004), 75–78.
  • Ivan W. Selesnick, Multiwavelet bases with extra approximation properties, IEEE Trans. Signal Process. 46 (1998), no. 11, 2898–2908. MR 1719939, DOI 10.1109/78.726804
  • I. W. Selesnick, Balanced multiwavelet bases based on symmetric FIR filters, IEEE Trans. Signal Proc. 48 (2000), 184–191.
  • G. Strang, Eigenvalues of $(\downarrow 2)H$ and convergence of cascade algorithm, IEEE Trans. Signal Proc. 44 (1996), 233–238.
  • V. Strela, P. Heller, G. Strang, P. Topiwala, C. Heil, The application of multiwavelet filter banks to image processing, IEEE Trans. Image Proc. 8 (1999), 548–563.
  • X. G. Xia, D. P. Hardin, J. S. Geronimo, B. Suter, Design of prefilters for discrete multiwavelet transforms, IEEE Trans. Signal Proc. 44 (1996), 25–35.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 42C40, 65T60, 94A08
  • Retrieve articles in all journals with MSC (2000): 42C40, 65T60, 94A08
Additional Information
  • Charles K. Chui
  • Affiliation: Department of Mathematics & Computer Science, University of Missouri–St. Louis, St. Louis, Missouri 63121 and Department of Statistics, Stanford University, Stanford, California 94305
  • Email:
  • Qingtang Jiang
  • Affiliation: Department of Mathematics & Computer Science, University of Missouri–St. Louis, St. Louis, Missouri 63121
  • Email:
  • Received by editor(s): May 18, 2003
  • Received by editor(s) in revised form: January 9, 2004
  • Published electronically: June 7, 2004
  • Additional Notes: The first author was supported in part by NSF Grants #CCR-9988289 and #CCR-0098331, and ARO Grant #DAAD 19-00-1-0512
    The second author was supported in part by a University of Missouri–St. Louis research award
  • © Copyright 2004 American Mathematical Society
  • Journal: Math. Comp. 74 (2005), 1323-1344
  • MSC (2000): Primary 42C40, 65T60; Secondary 94A08
  • DOI:
  • MathSciNet review: 2137005